Loading....
Coupon Accepted Successfully!

Medicine

Open Flashcards

Hematology

Question
14 out of 17
 

Low serum haptoglobin in hemolysis masked by: (AIIMS Nov 2009)



A Pregnancy
B Liver disease

C Burns
D Malnutrition

Ans. C

Burns

In burns patient reduced free haptoglobin levels are masked by increase production (AIIMS Nov 09)

Drugs that can raise haptoglobin levels include:

a. Androgens b. Corticosteroids

Drugs that can lower haptoglobin levels include:

a. Birth control pills d. Indomethacin e. Isoniazid f. Nitrofurantoin

Interpretation

1. A decrease in haptoglobin can support a diagnosis of intravascular hemolytic anemia, especially when correlated with a decreased RBC count, Hemoglobin, and Hematocrit, and also an increased reticulocyte count.

2. If the reticulocyte count is increased, but the haptoglobin level is normal, this may indicate that cellular destruction is occurring in the spleen and liver (Extra vascular hemolysis), which may indicate a drug-induced hemolysis, or a red cell dysplasia.

3. Haptoglobin levels that are decreased but do not accompany signs of anemia may indicate liver damage, as the liver is not producing enough haptoglobin to begin with.

4. As haptoglobin is indeed an acute-phase protein, any inflammatory process (infection, extreme stress, burns, major crush injury, allergy, etc.) may increase the levels of plasma haptoglobin.

Hematology Flashcard List

17 flashcards
1)
2)
3)
4)
5)
6)
7)
8)
9)
10)
11)
12)
13)
14)
15)
16)
17)